Winter Storm, Eastern Teton
- When
- December 27, 4:30 PM MST to December 28, 5:00 PM MST
- Where
- Eastern Teton forecast zone
- Reported by
- Mesonet
Thirteen inches of snow was reported at Dupuyer 20WSW (the Badger Pass SNOTEL site).
A strong storm system brought heavy snow to the Rocky Mountain Front. Snow amounts in excess of 10 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong storm system brought heavy snow to the Rocky Mountain Front. Snow amounts in excess of 10 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 27, 3:51 PM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 351 PM MST SAT DEC 27 2008 .DISCUSSION... TODAY THROUGH MONDAY EVENING. QUITE A MIX OF WEATHER CONDITIONS ACROSS THE CWA THIS AFTN...WITH SEVERAL LOCATIONS FINALLY REACHING THE FREEZING MARK TO A FEW DEG ABOVE FOR THE FIRST TIME IN 2 WEEKS...WHILE GUSTY WINDS CONTINUE TO CREATE GROUND BLIZZARD CONDITIONS ACROSS SEVERAL COUNTIES IN NORTH CENTRAL MONTANA. WINDS WILL REMAIN GUSTY TONIGHT OVER THE NORTHERN THIRD OF THE CWA AHEAD OF AN APPROACHING UPPER TROF. THIS TROF AND ASSOCIATED COLD FRONT WILL BRING SUBSTANTIAL SNOW TO THE AREAS ABOVE 5000 FT ALONG THE ROCKY MTN FRONT TONIGHT AND INTO SUNDAY...SO WINTER STORM WARNING REMAINS POSTED THERE. AS THE TROF MOVES ALONG THE HIGHLINE TOMORROW... MIXING OF STRONG WINDS FROM 700 MB COUPLED WITH INCREASING PRESSURE GRADIENT FROM A DEVELOPING SURFACE LOW WILL CREATE MORE WIDESPREAD GUSTY WINDS GENERALLY NORTH AND EAST OF A LINE FROM LEWISTOWN TO GREAT FALLS TO EAST GLACIER. SNOWFALL OVER THE PLAINS IS EXPECTED TO BE LIMITED DUE THE GUSTY WINDS AND DECREASING AVAILABLE MOISTURE AS THE TROF CROSSES THE DIVIDE. MODELS ARE CONSISTENT IN SHOWING THIS SYSTEM MOVING DOWNSTREAM BY MONDAY MORNING WITH BROAD ZONAL FLOW PATTERN SETTING UP ALOFT. THIS WILL ALLOW THE NEXT UPPER TROF TO MOVE INTO THE REGION ON MONDAY AFTN. MODEL-DEPICTED MOISTURE IS A BIT MORE PLENTIFUL WITH THIS SYSTEM AND THE SYSTEMS PROGRESSION INDICATES A POSSIBLE OVERRUNNING SCENARIO FOR THE NORTHERN ZONES ON MON EVE. LESSER AMOUNTS OF SNOW ARE EXPECTED ACROSS THE SOUTHERN AND SOUTHWEST ZONES. ALTHOUGH NOT AS GUSTY AS SUNDAY...WINDS ON MONDAY WILL BE SUFFICIENT TO CAUSE ANOTHER ROUND OF BLOWING AND DRIFTING SNOW. TEMPERATURES SHOULD ONCE AGAIN GET TO NEAR OR SLIGHTLY ABOVE FREEZING OVER MOST OF THE CWA TOMORROW BUT COOL DOWN SLIGHTLY ON MONDAY AS COOLER AIR WILL FOLLOW SUNDAYS WEATHER SYSTEM. WARANAUSKAS MONDAY NIGHT THROUGH SATURDAY...A FAST MOVING MID LEVEL DISTURBANCE AND SURFACE TROUGH OF LOW PRESSURE MOVES ACROSS THE STATE MONDAY NIGHT...BRINING A CONTINUED CHANCE OF SNOW AND COOLER TEMPERATURES TO MUCH OF THE FORECAST AREA MONDAY NIGHT WITH GREATEST LIKELIHOOD FOR ACCUMULATING SNOW OVER CENTRAL/SOUTHERN ZONES. MEAN WEST-NORTHWEST FLOW ALOFT FOLLOWS FOR TUESDAY AND WEDNESDAY WITH ENOUGH MOISTURE AVAILABLE FOR A CHANCE OF MOUNTAIN SNOW. SOUTHWEST SURFACE WINDS WILL LIMIT CHANCE OF SNOW OVER THE PLAINS HOWEVER. TEMPERATURES WARM BOTH DAYS TO NEAR SEASONAL NORMALS BEFORE COLDER AIR MOVES INTO THE AREA THURSDAY. THURSDAY GFS AND ECMWF DIVERGE IN TIMING AND DEPTH OF UPPER LOW THAT SWEEPS ACROSS SOUTHERN ALBERTA/SASKATCHEWAN. PREFER FASTER...MORE SHALLOW ECMWF SOLUTION OWING TO RECENT PERFORMANCE AND SPEED OF JET CARRYING SYSTEM INTO THE NORTHERN PLAINS. CANADIAN COLD FRONT ASSOCIATED WITH SYSTEM WILL DIG INTO AREA THURSDAY FOR COLDER TEMPERATURES...BUT AGAIN PREFER MILDER ECMWF SOLUTION TO MORE AGGRESSIVE GFS. MOISTURE AND COLDER AIR ALOFT WILL COUPLE FOR A CHANCE OF MOUNTAIN SNOW BUT DOWNSLOPE WINDS OVER THE PLAINS WILL AGAIN LIMIT CHANCE OF SHOWERS THERE. BY FRIDAY THE PACIFIC NORTHWEST RIDGE REBOUNDS FOR SLIGHTLY ABOVE NORMAL TEMPERATURES. GUSTY SOUTHWEST WINDS BENEATH THE RIDGE WILL MAINTAIN WARM TEMPERATURES SATURDAY. BRITTON/HOENISCH && .AVIATION... UPDATED 1800Z. MAIN IMPACT TO AVIATION WILL CONTINUE TO BE STRONG SW WINDS THROUGH THE NEXT 24 HRS AS MODERATE TO STRONG WESTERLY FLOW ALOFT CONTINUES OVER THE NORTHERN ROCKIES. STRONGEST WINDS WILL CONTINUE ACROSS WESTERN PORTIONS OF NORTH CENTRAL MT WITH LIGHTER WINDS IN THE SW MT VALLEYS. WHILE A SLIGHT LULL IN WIND SPEEDS IS POSSIBLE THROUGH TONIGHT WINDS WILL INCREASE AGAIN SUNDAY AS ANOTHER DISTURBANCE MOVES THROUGH THE FLOW. THIS DISTURBANCE WILL SPREAD STRONGER WINDS FURTHER EAST ACROSS CENTRAL MT BY SUNDAY AFTERNOON. BROKEN MID-HIGH CLOUDS WILL REMAIN ACROSS THE AREA THROUGH THE PERIOD WITH SOME SNOW OVER THE HIGHER TERRAIN. STEADIER SNOW WILL DEVELOP TONIGHT OVER NORTHERN PORTIONS OF THE CONTINENTAL DIVIDE WHERE TERRAIN WILL BE OBSCURED THROUGH THE PERIOD. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH LOCAL MVFR VISIBILITY IN BLOWING SNOW THROUGH EARLY THIS AFTERNOON AT NORTH CENTRAL MT TERMINALS. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 26 35 20 33 / 10 30 10 40 CTB 21 31 15 28 / 10 30 10 40 HLN 24 37 21 33 / 20 40 30 30 BZN 20 35 22 37 / 20 30 30 30 WEY 10 23 19 23 / 70 80 60 60 DLN 16 34 25 33 / 20 50 30 30 HVR 19 29 12 27 / 10 30 20 40 LWT 21 34 16 33 / 10 20 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 11 AM TO 11 PM MST SUNDAY FOR MTZ011>013- 044>046-049>051. WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR MTZ012- 013-044>046-049-050. HIGH WIND WARNING UNTIL 11 PM MST SUNDAY FOR MTZ009-010-048. WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR MTZ009-048. && SHORT TERM...WARANAUSKAS LONG TERM...BRITTON/HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MST SAT DEC 27 2008 MTZ009-048-282230- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 323 PM MST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER STORM WARNING CONTINUES THROUGH TONIGHT WITH SNOWFALL OF 10 TO 20 INCHES EXPECTED IN THE MOUNTAINS ABOVE 5000 FEET. GUSTY WEST-SOUTHWEST WINDS WILL ALSO CREATE CONSIDERABLE BLOWING AND DRIFTING IN FAVORED MOUNTAIN PASSES AND VALLEYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTER STORM WARNING CONTINUES UNTIL 5 PM SUNDAY. WINDS WILL REMAIN GUSTY ON SUNDAY CAUSING AREAS OF BLOWING AND DRIFTING SNOW. THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH ADDITIONAL SNOWFALL LIKELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010>013-044>046-049>051-282230- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY- EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS- 323 PM MST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY WINDS WILL CONTINUE THIS AFTERNOON AND EARLY EVENING...CAUSING AREAS OF BLOWING AND DRIFTING SNOW PARTICULARLY OVER RURAL ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING HAS BEEN ISSUED FROM 11 AM UNTIL 11 PM SUNDAY. SPOTTY AREAS OF LIGHT SNOW ARE ALSO EXPECTED FROM A FRONTAL SYSTEM THAT WILL SWEEP THROUGH THE AREA SUNDAY AFTERNOON. THE NEXT WEATHER SYSTEM IS EXPECTED MONDAY AFTERNOON WITH ADDITIONAL SNOWFALL LIKELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ047-282230- BLAINE- 323 PM MST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL SYSTEM WILL TRACK ACROSS THE HIGHLINE ON SUNDAY BRINGING INCREASED WINDS AND AREAS OF LIGHT SNOW. A SECOND WEATHER SYSTEM WILL SPREAD ADDITIONAL SNOW ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-282230- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 323 PM MST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH WILL MOVE ACROSS SOUTHWEST MONTANA ON SUNDAY WITH LIGHT SNOW EXPECTED MAINLY OVER MOUNTAINS. A SECOND WEATHER SYSTEM WILL SPREAD ADDITIONAL SNOW ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1117 AM MST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW FORT BENTON 47.83N 110.65W
12/27/2008 E0.0 INCH CHOUTEAU MT EMERGENCY MNGR
CHOTEAU COUNTY SHERIFFS OFFICE AND COUNTY DISASTER AND
EMERGECY SERVICES REPORT ALL RURAL COUNTY ROADS ARE
IMPASSABLE DUE TO BLOWING AND DRIFTING SNOW WITH LOCAL
GROUND BLIZZARD CONDITIONS. SOME ROADS ARE COMPLETELY
BLOCKED BY BY DRIFTS...ESPECIALLY IN THE VICINITY OF
HIGHWOOD.
&&
HOENISCH2 winter storm. Local standard time, as filed.
Thirteen inches of snow was reported at Dupuyer 20WSW (the Badger Pass SNOTEL site).
Fifteen inches of snow fell at East Glacier Park 7SW (the Pike Creek SNOTEL site) and 12 inches of snow fell at Babb 6NE (Port of Piegan).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145665, 145666.